Jump to content
2019 Nursing Salary Survey Read more... ×

Medication tidbits an ER nurse should always know

Emergency   (68,259 Views 69 Comments)
by RNstdntSVSU RNstdntSVSU (New Member) New Member

1,262 Visitors; 14 Posts

advertisement

You are reading page 2 of Medication tidbits an ER nurse should always know. If you want to start from the beginning Go to First Page.

2,989 Visitors; 42 Posts

Use a pump for vanco or youll have a very red patientUse a pump for potassium or you can kill themWhen a patient tells you their pain is a 10 while eating a sandwich and talking on the phone with a smile on their face, and theyre asking you for dilaudid, it must be true... Jk

Share this post


Link to post
Share on other sites

Robublind has 1 years experience and works as a RN.

3,800 Visitors; 142 Posts

IV pepcid - put in 50ml bag of ns and drip it in over 10min.(less likely to drop BP)

Morphine/diluadid iv no matter the age put them on a pulse 02(Ive had young ones tank) and doc a bp prior to adm.

IM (expect tetnanus) goes in the ventral gluteal (expect peds) and no matter the drug, "its going to hurt like a ***** tomorrow".

Peds Meds -have someone double check dose and math.

Call pharmacy on all peds IV antibotics

If you can put it on a pump, put it on a pump.

Peds fluids- if you are going to bolus 240ml of ns, hang a 250ml bag

not the 1L bag.

K+ I always ask for 80ml/hr ns to run in the y-port. I don't have time to ice it.

Crofab:

Get two 250ml bags of ns, 20ml syringe and a rocker from the lab.

Pull 18ml ns from the bag and as slow as you can, add the ns, drip it into the vial, you need 4- 6 vials at a time .Place the vials on the rocker until its mixed. Dont try to mix it by hand. Slowly add the crofab to the second bag

Share this post


Link to post
Share on other sites

SENSUALBLISSINFL works as a RN.

9,773 Visitors; 410 Posts

THANK YOU FOR THIS... I am a recent license RN, I am printing this for future reference.

The biggest thing is to follow your hospitals policy and procedure manual for administering IV drugs.....call your pharmacy.....look up everything before giving it, especially if you have never given it before. The are no short cuts to memorization and repetition. Every unit has their IV med books...here are some examples of those.......these meds so common ot the critical care areas are one of the reasons it is difficult for new grads to start in these fast paced areas.

How frequently you monitor a patient depends on the patient and the patients condition....but remember you are giving the med for a reason....monitor the patient for changes/relief.

Good Luck on your nursing journey!

IV meds.....

http://www.mc.vanderbilt.edu/pharmacy/ivroom/IVMedAdm061003.pdf

http://www.sjhlex.org/documents/Nursing/critical_care_intravenous_letter_052909.pdf

Share this post


Link to post
Share on other sites

Esme12 works as a emergency ,critical care,cath lab,open heart,traum.

16 Likes; 3 Followers; 3 Articles; 145,733 Visitors; 20,896 Posts

You're welcome...:D

Share this post


Link to post
Share on other sites

nursemae has 13 years experience and works as a ED nurse.

1,137 Visitors; 12 Posts

Decadron's not the only crotch-burner! Other steroids like SoluMedrol/SoluCortef can do it too. Dilute and push 'em slow on the high port. :) Ditto on IV Benadryl, it can really make people feel freaky if you push it fast and/or on a low port.Watch IV Vanco, always on a pump, always diluted right (I've seen several newer nurses over the years try putting it in 50 or 100ml bags), and if it's the first time they've ever had it run it extra slow!

Share this post


Link to post
Share on other sites

1,040 Visitors; 7 Posts

Give amiodarone slowly over 2-3 minutes, even with a coding (i.e. dead) patient.

I seriously would question giving phenergan to any geriatric pt, I would use Zofran if ok with doctor. Can put phenergan in a mini bag and give it as an infusion.

(In orientation a doctor (old-school) ordered demerol and phenergan for a geriatric patient I had. I diluted it and pushed it very slowly - she went into respiratory arrest in front of her three daughters wound up in the ICU).

I put everyone receiving IV narcotics on a heart rate/pulse ox monitor

And yes, I dilute and push slowly the Dilaudid even on the Sicklers who sometimes get very mad about it because they don't get their rush.

Also, like another poster mentioned - if the patient tells you that three doses of Dilaudid is the only thing that will take their pain away, it's always true

Never give labetolol to a pt who has used cocaine. When you ask the first time they will say they didn't use cocaine. Right before you push it tell them that if they have used cocaine and you give them this medication they will die - and they'll tell you the truth then

Share this post


Link to post
Share on other sites
advertisement

Christy1019 has 9 years experience and works as a Clinical Nursing Supervisor.

17,696 Visitors; 870 Posts

Hi all...I am currently doing an externship in the ER and even though I can't administer medications, I've picked up on a lot of important facts you have to remember about certain medications from watching my preceptor. Things like potassium and any other electrolytes always go on a pump with the pt on the monitor, bentyl is never given IVP, always put older people on a spo2 with narcs, IV antibiotics can make people hypotensive. I was just reading another thread about inapsine sending people into prolonged QT and arrhythimas which is something I've never heard even though we've given our pts inapsine. So I want to know...what are those things I should ALWAYS think about when giving certian meds? I'm sure theres a ton more out there!

Pts don't absolutely need to be on a monitor for IV K+ or other electrolyte replacement unless their values are critically abnormal or pt is unstable. However they do need to be infused on a pump.

Exception is if your facilities policy states otherwise and has enough cardiac monitors available.

Share this post


Link to post
Share on other sites

CraigB-RN has 40 years experience and works as a ER, Education, informatics..

1 Like; 18,806 Visitors; 1,220 Posts

Hmm. I"m going to have to do some research on that one. The majority of the references I've looked at so far have it listed as giving over at least 1 min. And a lot of policies that have added precautions for specialty populations.

As to the lopressor vs hydralazine. If they are asymptomatic, a little catapress and some time go a long way.

Share this post


Link to post
Share on other sites

CraigB-RN has 40 years experience and works as a ER, Education, informatics..

1 Like; 18,806 Visitors; 1,220 Posts

I'm going to add a medication pearl to the list.

Don't automatically trust anything your read on AllNurses or any other forum. Always, ALWAYS check with your facilities approved references or pharmacist before giving, and then if any question document.

I document frequently things like this. "Medication administered at 10 mg/Min per hospital pharmacist"

Share this post


Link to post
Share on other sites

560 Visitors; 1 Post

I'm adding to some previous comments----any IV steroid CAN cause that burning sensation in the groin....old school nurses call it the Burning Bush.....LOL. Push slowly with a 10 cc flush to minimize this. I give most IMs in the ventrogluteal site as opposed to arm or buttocks. ALWAYS change the needle after drawing up IM med. This minimizes the pain. I know this from personal experience as Toradol is the only thing I take for migraine. I've actually had it administered during an ER shift and been able to get up and work 10 min later, no headache and no pain at site. For tetanus I use a small usually 5/8 needle, ask the patient which is their dominant arm, and use the other, and tell them it will be sore 2-3 days and this is normal. Don't forget to provide a strainer and explain its use to a kidney stone pt, and tell them the pain meds will NOT completely dissipate pain until it passes.

Share this post


Link to post
Share on other sites

5,033 Visitors; 180 Posts

Reglan makes people "have ants in their pants". If given too fast people must get up and move around and become a little wacky. Dilute and push slowly.

Share this post


Link to post
Share on other sites

DC Collins has 7 years experience and works as a ED RN.

4,544 Visitors; 268 Posts

Nitro in any form. Have the IV in place first. Have a bag of NS hanging ready. I have seen it drop systolic BP 40+ points.

DC :-)

Share this post


Link to post
Share on other sites
×